Thunderstorm Wind, Shawnee
- When
- May 30, 3:05 PM CST to 3:06 PM CST
- Where
- Shawnee County, 1.38 mi N of Rossville
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.150, -95.950
Wind gust of 60 mph reported.
Scattered thunderstorms produced severe hail and damaging winds during the afternoon of 5/30 in eastern Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Scattered thunderstorms produced severe hail and damaging winds during the afternoon of 5/30 in eastern Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 30, 1:42 PM CST, 1 hour 23 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 242 PM CDT Tue May 30 2023 .DISCUSSION... Issued at 238 PM CDT Tue May 30 2023 Forecast Highlights: -Isolated to scattered thunderstorm coverage is expected this afternoon and early this evening, especially in the eastern CWA. -Storm chances remain in the forecast each afternoon through the rest of the workweek, possibly beyond. Forecast Discussion: Early this afternoon, mesoanalysis showed the remnants of an earlier MCV as a weak wind shift/trough at H7 and H5 and a subtle vort max over northeast KS. Instability had been building through the day with between 2,000 and 3,000 J/kg of SBCAPE by 19Z. The Day Cloud Phase RGB showed a diurnal cu field quickly developing with glaciation of cloud tops occurring in many spots. By 19Z isolated storms with robust updrafts had begun to develop. While CAMs remain inconsistent with one another and from run-to-run, the weak vort max and subtle mid-level trough are likely to aid in continued storm development with scattered coverage expected later this afternoon into the early evening hours, especially for the eastern half of the CWA. Wind shear parameters remain weak with light atmospheric flow so pulse storms types are anticipated. Forecast sounding still show an inverted V profile in the lower levels, indicating a damaging wind gust potential with strong downdrafts. Heavy rainfall will also be possible given climatologically high pwats values. A weakening trend with storms should occur as the sun sets, at which time attention turns to western KS where a complex of storms is expected to develop. Models show that complex moving eastward through the night. A lack of large scale forcing and decreasing instability could cause storms to weaken by the time they reach north-central KS. However, outflow from dissipating storms could create enough lift to maintain some rain and possibly allow for development into eastern KS by early tomorrow morning. A series of mid-level shortwave troughs then look to move through the weak flow aloft over the Plains during the next several days, allowing for some enhancement in ascent at times. Meanwhile, a warm, moist and unstable air mass should stay in place during over the CWA. This set up will continue to allow for chances of storms each afternoon through the rest of the week. Severe storms are still not be favored given weak shear, but lightning and isolated heavy rainfall potential will exist. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1230 PM CDT Tue May 30 2023 Thunderstorm chances remain the greatest challenge for the TAFs, especially at the Topeka terminals with scattered convection possible across eastern KS later today. For now, have maintained a mention of VCTS for a few hours this afternoon. Amendments will be made as needed if storms develop closer to the airports. Otherwise, VFR is expected at all sites into tonight. A batch of storms could then approach from the west overnight, but confidence is not high in whether that activity will make it to TAF sites. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Teefey AVIATION...Teefey
Hazardous Weather Outlook National Weather Service Topeka KS 252 PM CDT Tue May 30 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-312000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 252 PM CDT Tue May 30 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will occur this afternoon and early this evening. Storms will be capable of producing small hail, strong wind gusts and locally heavy rainfall. Storms should weaken late this evening. A few more storms could develop overnight and early tomorrow morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
212 PM CDT Tue May 30 2023
KSZ023-301945-
Pottawatomie-
212 PM CDT Tue May 30 2023
...A strong thunderstorm will impact portions of east central
Pottawatomie County through 245 PM CDT...
At 212 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Onaga, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Pottawatomie County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3940 9603 3934 9603 3928 9618 3940 9625
3950 9614
TIME...MOT...LOC 1912Z 236DEG 7KT 3939 9618
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Topeka KS
247 PM CDT Tue May 30 2023
KSZ023-302015-
Pottawatomie-
247 PM CDT Tue May 30 2023
...A strong thunderstorm will impact portions of northeastern
Pottawatomie County through 315 PM CDT...
At 247 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Onaga, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Pottawatomie County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3933 9622 3939 9630 3950 9622 3942 9610
TIME...MOT...LOC 1947Z 227DEG 9KT 3940 9623
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Topeka KS
302 PM CDT Tue May 30 2023
KSZ023-024-302045-
Pottawatomie-Jackson-
302 PM CDT Tue May 30 2023
...A strong thunderstorm will impact portions of east central
Pottawatomie and southwestern Jackson Counties through 345 PM CDT...
At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emmett, moving southeast at 15 mph. An additional thunderstorm was
located 6 miles northwest of Emmett, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Emmett and Delia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3940 9583 3922 9598 3922 9604 3933 9623
3946 9610
TIME...MOT...LOC 1959Z 302DEG 11KT 3933 9610
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Topeka KS
311 PM CDT Tue May 30 2023
KSZ037-302045-
Morris-
311 PM CDT Tue May 30 2023
...A strong thunderstorm will impact portions of northeastern Morris
County through 345 PM CDT...
At 310 PM CDT, Doppler radar was tracking a strong thunderstorm near
Council Grove Lake, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Council Grove and Council Grove Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3863 9640 3872 9661 3880 9659 3878 9639
3874 9639 3874 9635
TIME...MOT...LOC 2010Z 286DEG 15KT 3875 9651
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe Topeka radar (KTWX), 30 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
6 thunderstorm wind, 2 hail. Local standard time, as filed.
Wind gust of 60 mph reported.
Golf ball sized hail reported.
Half dollar sized hail reported.
Wind gust to 60 mph reported.
Wind gust to 60 mph reported.
Winds estimated at 65 mph, small tree limbs broken.
Wind gust of 60 mph reported.
Report of 3 to 4 inch tree limbs broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103416, 1103417, 1103419, 1103422, 1103424, 1103426, 1103427, 1103429.